EconPapers    
Economics at your fingertips  
 

Directional Log-spline Distributions

José T.A.S. Ferreira, Miguel Juárez and Mark Steel ()
Additional contact information
José T.A.S. Ferreira: Edeavour Capital Management

Econometrics from EconWPA

Abstract: We introduce a new class of distributions to model directional data, based on hyperspherical log-splines. The class is very flexible and can be used to model data that exhibits features that cannot be accommodated by typical parametric distributions, such as asymmetries and multimodality. The distributions are defined on hyperspheres of any dimension and thus, include the most common circular and spherical cases. Due to the flexibility of hyperspherical log-splines, the distributions can approximate well the distribution of any phenomenon and are as smooth as desired. We propose a Bayesian setup for conducting inference with directional log-spline distributions where we pay particular attention to the prior specification and the matching of the priors of the log-splines model and the model constructed through a mixture of von Mises distributions. We compare both models in the context of three data sets: generated data on the circle, a circular application concerning the movement of turtles and a spherical application on the arrival direction of cosmic rays.

Keywords: Directional distributions; hyperspherical splines; mixture of distributions; prior maching; von Mises distributions (search for similar items in EconPapers)
JEL-codes: C1 C2 C3 C4 C5 C8 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-ecm
Date: 2005-11-01
Note: Type of Document - pdf; pages: 16
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://econwpa.repec.org/eps/em/papers/0511/0511001.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: http://EconPapers.repec.org/RePEc:wpa:wuwpem:0511001

Access Statistics for this paper

More papers in Econometrics from EconWPA
Series data maintained by EconWPA ().

 
Page updated 2017-04-24
Handle: RePEc:wpa:wuwpem:0511001